Nevada, 2012

Damaging Wind in Nevada, May 15, 2012

May 15, 2012 · NWS REV · 1 event in 1 county or zone

Low pressure moved over the Sierra and western Nevada on the 15th, bringing thunderstorms with gusty winds, small hail, and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moved over the Sierra and western Nevada on the 15th, bringing thunderstorms with gusty winds, small hail, and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 15, 3:45 PM PST, 1 hour earlier.

Area forecast discussion, May 15, 3:45 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
445 PM PDT TUE MAY 15 2012

.UPDATE...
STORMS TRACKING SOUTH FROM NORTHERN WASHOE COUNTY HAVE REACHED
PYRAMID LAKE AND ARE NEARING THE PALOMINO VALLEY AND SPANISH
SPRINGS. HAVE ADDED ISOLATED SHOWERS AND THUNDERSTORMS TO THE
RENO-CARSON AREA FOR THIS EVENING. STORMS WILL PRODUCE BRIEF
RAINFALL AND WIND GUSTS TO 40 MPH. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 258 PM PDT TUE MAY 15 2012/

UPDATE...
ISOLATED TSTMS HAVE STARTED DEVELOPING IN FAR NW NV WHERE CAP IS
WEAKER THAN TO THE WEST. THIS AREA HAS FAIRLY LOW LIFTED INDEX
VALUES AS WELL. THE ACTIVITY SHOULD END WITH SUNSET. THE ACTIVITY
MAY MOVE TO SRN WASHOE COUNTY JUST NORTH OF THE RENO/SPARKS AREA
BEFORE DECREASING LATER THIS EVENING. MLF

PREVIOUS DISCUSSION... /ISSUED 158 PM PDT TUE MAY 15 2012/

SHORT TERM...
UPPER LOW THAT PUSHED ACROSS THE CWA LAST NIGHT IS OVER SOUTH
CENTRAL NV AT THIS TIME. CLOUDS ARE BUILDING OVER CENTRAL NV NORTH
OF THE LOW IN AN AREA OF WEAK DEFORMATION. EXPECT A FEW TSTMS TO
DVLP OVER THIS AREA INTO THE EVENING AND DRIFT WEST INTO THE BASIN
AND RANGE. TO THE WEST THERE IS AMPLE LOW LVL INSTABILITY...BUT
THE MID LVLS APPEAR TOO CAPPED TO ALLOW FOR ANY DVLPMT BEYOND CU.

LOW CONTINUES MOVING EAST SOUTHEAST TONIGHT WITH MID/UPPER LVL
FLOW TRANSITIONING TO ZONAL FOR WEDNESDAY. TEMPS WARM AGAIN FOR
WEDNESDAY WITH ENOUGH GRADIENT BETWEEN THE SIERRA AND THE NV
BASINS TO PRODUCE GUSTY WEST WINDS BY LATE AFTERNOON. FAIRLY LIGHT
FLOW EARLY IN THE AFTERNOON WILL COMBINE WITH RESIDUAL LOW LVL
MSTR AND INCREASING INSTABILITY TO ALLOW FOR TSTM DVLPMT IN THE
FAVORED CONVERGENCE ZONES ACROSS LASSEN/NRN WASHOE COUNTIES AND
MONO/MINERAL COUNTIES. TOTAL TOTALS ARE ONLY IN THE 30-32
RANGE...SO WIDESPREAD COVERAGE IS NOT LIKELY. AS THE WESTERLY
WINDS DVLP LATE IN THE AFTERNOON AND EARLY IN THE EVENING ALL THIS
ACTIVITY SHOULD PUSH EAST WITH BETTER DVLPMT ALONG A LOW LVL
BOUNDARY THAT DEVELOPS EAST OF HIGHWAY 395. THIS ACTIVITY WILL
PERSIST OVER THE BASIN AND RANGE INTO THE LATE EVENING HOURS. GUSTY
WINDS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL PRODUCE
MARGINAL LAKE WIND ADVISORY CONDITIONS FOR A BRIEF PERIOD OF
TIME...NOT LONG ENOUGH TO WARRANT ISSUING AN ADVISORY YET.

A LONG WAVE TROF BEGINS TO APPROACH THE REGION THURSDAY. AHEAD OF
THIS TROF INCREASING MID/UPPER LVL FLOW SOUTH OF HIGHWAY 50 SHOULD
LIMIT CONVECTIVE DVLPMT...BUT TO THE NORTH THE FLOW WILL NOT BE
QUITE AS STRONG NORTH OF THE PRIMARY JET. INCREASING MSTR ALONG
AND JUST AHEAD OF THE LONG WAVE TROF...ALONG WITH INCREASED LOW
LVL CONVERGENCE ASCD WITH A SFC BOUNDARY...SHOULD RESULT IN PCPN
DEVELOPING NORTH OF I-80 BY MID AFTERNOON. MODELS HINT AT ENOUGH
LOW/MID LVL INSTABILITY TO CARRY AT LEAST ISOLATED DEEP CONVECTION
IN THE AFTERNOON. BY THE EVENING THE BETTER INSTABILITY MOVES
EAST. AS THE SFC BOUNDARY SWINGS EAST THE BETTER CHANCES FOR
SHOWERS WILL MOVE INTO THE NORTHEAST CWA. TO THE SOUTH OF HIGHWAY
50 THERE WILL BE LITTLE CHANCE FOR PCPN FRIDAY. THIS REGION WILL
BE A MORE FAVORABLE POSITION FOR STRONGER WINDS. WITH THE JET
POSITIONED OVERHEAD...H700 WINDS AROUND 30 KTS AND A SUBSTANTIAL
THERMAL BOUNDARY IN PLACE BETWEEN THE SIERRA AND THE WRN NV
BASINS...THERE IS A GOOD POSSIBILITY THAT WINDS WILL GUST CLOSE TO
40 MPH OR MORE THURSDAY AFTERNOON AND EARLY EVENING. WILL LIKELY
NEED LAKE WIND ADVISORIES FOR BOTH TAHOE AND PYRAMID FOR LATE
THURSDAY AFTERNOON INTO THE EVENING. LOW RELATIVE HUMIDITY WILL
ALSO PRESENT PROBLEMS FOR SRN AREAS THURSDAY. SEE THE FIRE WEATHER
SECTION FOR MORE INFORMATION.

THE LONG WAVE TROF MOVES THROUGH THURSDAY NIGHT WITH DECREASING
POPS BEHIND IT AND FALLING TEMPS. TEMPS WILL RETURN TO MORE
AVERAGE LEVELS FOR MID MAY BY FRIDAY. A FEW LINGERING SHOWERS ARE
POSSIBLE VERY EARLY FRIDAY MORNING OVER THE FAR EASTERN CWA. MLF

LONG TERM...SATURDAY THROUGH WEDNESDAY...
FEW CHANGES MADE TO THE LONG TERM FORECAST OTHER THAN ADDING SLIGHT
CHANCE FOR MONDAY AFTERNOON.

WEAK RIDGING BUILDS IN OVER THE WEEKEND ACROSS THE SIERRA AND
WESTERN NEVADA. GOOD AGREEMENT WITH THE ECMWF AND GFS WITH KEEPING
THE WEAK RIDGE ACROSS THE WEST THROUGH SUNDAY. TEMPERATURES WILL
REMAIN 5 TO 10 DEGREES ABOVE NORMAL INTO EARLY NEXT WEEK. BY MONDAY
A SHORTWAVE EDGES TOWARDS THE WEST COAST BRINGING INCREASED WESTERLY
FLOW, IMPROVED MIXING, AND ALLOWING AFTERNOON HIGHS TO WARM UP TO 10
DEGREES ABOVE AVERAGE. ADDED A SLIGHT CHANCE FOR SOME THUNDERSTORMS
TO THE FAR NORTH FOR MONDAY AFTERNOON AS THE SHORTWAVE BRUSHES
ACROSS THE NORTHERNMOST PORTION OF THE REGION.

MODEL SPREAD INCREASES BY MIDWEEK, SO FORECASTER CONFIDENCE IN THE
FORECAST BEYOND MONDAY IS POOR. A LARGE AREA OF LOW PRESSURE IN THE
GULF OF ALASKA KEEPS A PROGRESSIVE FLOW ACROSS THE PACIFIC NORTHWEST
WITH SEVERAL SHORTWAVES EMBEDDED WITHIN IT. HARD TO SAY WHETHER THE
SHORTWAVES WILL DROP SOUTHWARD ENOUGH TO IMPACT THE REGION
PRECIPITATION-WISE, BUT IT SEEMS LIKE THE WESTERLY FLOW WILL KEEP
THE REGION FAIRLY BREEZY, ESPECIALLY NORTH OF I-80 THROUGH MIDWEEK.
LINDAMAN

AVIATION...
VFR CONDITIONS EXPECTED TONIGHT AT ALL TAF SITES WITH LIGHT WINDS.
ISOLATED TSRA POSSIBLE THROUGH THE EARLY EVENING HOURS FOR AREAS
NORTHEAST OF RENO. BREEZY AFTERNOON WINDS WILL RETURN WEDNESDAY
AFTERNOON ALONG WITH CHANCES FOR TSRA NORTH OF SUSANVILLE AND SOUTH
OF YERINGTON. LINDAMAN

FIRE WEATHER...
VERY DRY CONDITIONS TO CONTINUE THROUGH THE WEEK. RELATIVE
HUMIDITY RECOVERIES THE NEXT FEW NIGHTS WILL BE BETTER THAN WHAT
HAS BEEN OBSERVED THE PAST COUPLE, BUT STILL WILL NOT BE GREAT FOR
MIDSLOPES, ESPECIALLY SOUTH OF HIGHWAY 50. WIDESPREAD MINIMUM
RELATIVE HUMIDITY VALUES IN THE TEENS AND SINGLE DIGITS WILL
CONTINUE THROUGH THE WEEK.

WESTERLY WINDS WILL INCREASE WEDNESDAY AFTERNOON WITH GUSTS OF 30 TO
35 MPH ACROSS THE REGION. WINDS WILL STRENGTHEN THURSDAY AFTERNOON
AND EARLY EVENING AS A TROUGH PUSHES INTO THE REGION. WIDESPREAD
GUSTS OF 35 TO 45 MPH CAN BE EXPECTED AND THIS COMBINED WITH THE LOW
RELATIVE HUMIDITY IS A CONCERN. WILL HEADLINE THIS IN THE FIRE
WEATHER FORECAST AND CONTINUE TO MONITOR OVER THE NEXT DAY BEFORE
MAKING A DECISION ON A POSSIBLE FIRE WEATHER WATCH. AS OF NOW, THE
BEST POTENTIAL IS FOR FIRE ZONES 273, 450, 453, AND 459.

ALSO OF CONCERN ARE THE CONTINUING SLIGHT CHANCES FOR THUNDERSTORMS
MAINLY IN NEVADA EAST OF HIGHWAY 95. STORMS WILL BE A HYBRID OF WET
AND DRY AND FIRE STARTS ARE POSSIBLE. THERE ARE BETTER CHANCES FOR
SHOWERS WITH THUNDERSTORMS NORTH OF HIGHWAY 50 ON THURSDAY AS THE
TROUGH MOVES INLAND. DF &&

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 14, 7:21 PM PST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
941 AM PDT MON MAY 14 2012

CAZ070>073-NVZ001>005-150325-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
941 AM PDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE NEAR THE CALIFORNIA COAST WILL CONTINUE TO
TRACK EASTWARD AND MOVE ACROSS THE REGION MONDAY CREATING A
FAVORABLE SETUP TO PRODUCE ISOLATED THUNDERSTORMS. LIMITED
MOISTURE AND FAST MOVING STORMS WILL RESULT IN AN INCREASED RISK
OF THUNDERSTORMS WITH LITTLE PRECIPITATION.

A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON FOR DRY THUNDERSTORMS
AN GUSTY WINDS FOR EASTERN LASSEN COUNTY...SURPRISE VALLEY...AND
NORTHERN WASHOE COUNTY. PLEASE REFER TO WWUS85 KREV RNORFWREV FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE
NORTHERN AREAS...TRANSITIONING TO LEFTOVER SHOWERS THROUGH TUESDAY
EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES EAST.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 15, 3:18 PM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
418 PM PDT TUE MAY 15 2012

NVZ003>005-152345-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
418 PM PDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING TOWARDS PYRAMID LAKE...

AT 415 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF PYRAMID LAKE...AND MOVING
SOUTH AT 25 MPH.

OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THIS STORM.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN
IMMEDIATE DANGER TO BOATERS.

&&

LAT...LON 3992 11936 3979 11981 4022 11984 4030 11954
TIME...MOT...LOC 2318Z 351DEG 20KT 4016 11972

LINDAMAN
Special weather statement, May 15, 4:12 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
512 PM PDT TUE MAY 15 2012

NVZ003>004-160100-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
512 PM PDT TUE MAY 15 2012

...STRONG THUNDERSTORM NEAR SPANISH SPRINGS...

AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PALOMINO VALLEY AND SPANISH SPRINGS
MOVING SOUTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

OUTFLOW WINDS WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN RENO
AND FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS AND
BLOWING DUST WITH RAPID VISIBILITY REDUCTIONS. STORMS PRODUCED A
WIND GUST OF
43 MPH NEAR PYRAMID LAKE.

&&

LAT...LON 3943 11947 3943 11997 3996 11996 3990 11942
TIME...MOT...LOC 0009Z 012DEG 14KT 3983 11974

LINDAMAN
Special weather statement, May 15, 4:12 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
512 PM PDT TUE MAY 15 2012

NVZ003>004-160100-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
512 PM PDT TUE MAY 15 2012

...STRONG THUNDERSTORM NEAR SPANISH SPRINGS...

AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PALOMINO VALLEY AND SPANISH SPRINGS
MOVING SOUTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

OUTFLOW WINDS WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN RENO
AND FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS AND
BLOWING DUST WITH RAPID VISIBILITY REDUCTIONS. STORMS PRODUCED A
WIND GUST OF 43 MPH NEAR PYRAMID LAKE.

&&

LAT...LON 3943 11947 3943 11997 3996 11996 3990 11942
TIME...MOT...LOC 0009Z 012DEG 14KT 3983 11974

LINDAMAN
Local storm report, May 15, 4:43 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
543 PM PDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST PYRAMID LAKE            40.06N 119.56W
05/15/2012  M54.00 MPH       WASHOE             NV   MESONET

            MEASURED AT SENSOR ON ANAHO ISLAND

&&

BRONG

The radar

The Reno radar (KRGX), 25 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washoe

When
May 15, 4:45 PM PST
Where
Washoe County, Sutcliffe
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.950, -119.600

The Pyramid Lake Fisheries observation in Sutcliffe reported this wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381073.